Alert archive / North Carolina / Frost Advisories in 2005

Frost Advisory 2, NWS Raleigh, NC

October 28, 200515 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Oct 28, 2005, 4:20 AM EDT for 15 counties in North Carolina. It took effect at Oct 29, 2005, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2005, 4:20 AM EDT (08:20 UTC)
In effect from
Oct 29, 2005, 4:00 AM EDT
Expired
Oct 29, 2005, 9:00 AM EDT
In force
5 hr
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Franklin County, NC, Granville County, NC, Harnett County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 280820
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT FRI OCT 28 2005

...FROST ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL NORTH
CAROLINA FROM 4 AM TO 9 AM SATURDAY MORNING...


NCZ008>010-026-027-041>043-073>077-083-084-281630-
/X.NEW.KRAH.FR.Y.0002.051029T0800Z-051029T1300Z/
GRANVILLE-VANCE-WARREN-FRANKLIN-NASH-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
LOUISBURG...NASHVILLE...RALEIGH...SMITHFIELD...WILSON...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON...
WADESBORO...ROCKINGHAM
420 AM EDT FRI OCT 28 2005

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

WITH SKIES BECOMING CLEAR AND WINDS DIMINISHING TO NEAR CALM
TONIGHT... TEMPERATURES WILL FALL TO BETWEEN 32 AND 36 DEGREES IN
THE PREDAWN HOURS EARLY SATURDAY MORNING. THIS WILL ALLOW
SCATTERED FROST TO DEVELOP. RURAL AND LOW LYING AREAS OF THE
SOUTHERN AND NORTHEAST PIEDMONT... NORTHERN COASTAL PLAIN... AND
WESTERN SANDHILLS WILL BE MOST SUSCEPTIBLE TO SCATTERED FROST. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SCATTERED FROST
MAY DAMAGE ANY REMAINING CROPS OR PLANTS LEFT UNPROTECTED OR
UNHARVESTED. PEOPLE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS
SHOULD BE ALERT FOR THE POSSIBILITY OF SCATTERED FROST...
ESPECIALLY IN LOW LYING AREAS AND OPEN FIELDS.

TO THE NORTHWEST OF THE ADVISORY AREA INCLUDING MUCH OF THE
NORTHWEST PIEDMONT... WIDESPREAD FROST WITH TEMPERATURES AROUND OR
BELOW FREEZING OCCURRED WEDNESDAY NIGHT... THUS ENDING THE GROWING
SEASON. FROST AND FREEZE PRODUCTS WILL NO LONGER BE ISSUED IN THIS
REGION.

$$

GIH
2 follow-up statements
000 
WWUS72 KRAH 281527
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1127 AM EDT FRI OCT 28 2005

...FROST ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL NORTH
CAROLINA FROM 4 AM TO 9 AM SATURDAY MORNING...

NCZ008>010-026-027-041>043-073>077-083-084-290400-
/X.CON.KRAH.FR.Y.0002.051029T0800Z-051029T1300Z/
GRANVILLE-VANCE-WARREN-FRANKLIN-NASH-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
LOUISBURG...NASHVILLE...RALEIGH...SMITHFIELD...WILSON...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON...
WADESBORO...ROCKINGHAM
1127 AM EDT FRI OCT 28 2005

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

TEMPERATURES WILL FALL TO BETWEEN 32 AND 36 DEGREES TONIGHT UNDER CLEAR
SKIES WITH NEAR CALM WINDS. THIS WILL ALLOW SCATTERED FROST TO
DEVELOP...ESPECIALLY IN RURAL AND LOW LYING AREAS. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SCATTERED FROST
MAY DAMAGE ANY REMAINING CROPS OR PLANTS LEFT UNPROTECTED OR
UNHARVESTED. PEOPLE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS
SHOULD BE ALERT FOR THE POSSIBILITY OF SCATTERED FROST...
ESPECIALLY IN LOW LYING AREAS AND OPEN FIELDS.

TO THE NORTHWEST OF THE ADVISORY AREA INCLUDING MUCH OF THE
NORTHWEST PIEDMONT... WIDESPREAD FROST WITH TEMPERATURES AROUND
OR BELOW FREEZING OCCURRED WEDNESDAY NIGHT... THUS ENDING THE
GROWING SEASON. FROST AND FREEZE PRODUCTS WILL NO LONGER BE
ISSUED IN THIS REGION.

$$
000 
WWUS72 KRAH 290208
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1008 PM EDT FRI OCT 28 2005

...FROST ADVISORY REMAINS IN EFFECT FOR PORTIONS OF CENTRAL NORTH
CAROLINA FROM 4 AM TO 9 AM SATURDAY MORNING...

NCZ040-291300-
/X.EXA.KRAH.FR.Y.0002.051029T0800Z-051029T1300Z/
CHATHAM-
INCLUDING THE CITY OF...PITTSBORO
1008 PM EDT FRI OCT 28 2005

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY.

UNDER CLEAR SKIES AND CALM CONDITIONS...TEMPERATURES OVERNIGHT WILL
FALL TO BETWEEN 33 AND 36 DEGREES. THIS WILL RESULT IN THE
FORMATION OF SCATTERED FROST ACROSS THE REGION OVERNIGHT.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SCATTERED FROST
MAY DAMAGE ANY REMAINING CROPS OR PLANTS LEFT UNPROTECTED OR
UNHARVESTED. PEOPLE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS
SHOULD BE ALERT FOR THE POSSIBILITY OF SCATTERED FROST...
ESPECIALLY IN LOW LYING AREAS AND OPEN FIELDS.

TO THE NORTHWEST OF THE ADVISORY AREA INCLUDING MUCH OF THE
NORTHWEST PIEDMONT... WIDESPREAD FROST WITH TEMPERATURES AROUND
OR BELOW FREEZING OCCURRED WEDNESDAY NIGHT... THUS ENDING THE
GROWING SEASON. FROST AND FREEZE PRODUCTS WILL NO LONGER BE
ISSUED IN THIS REGION.

$$

NCZ008>010-026-027-041>043-073>077-083-084-291300-
/X.CON.KRAH.FR.Y.0002.051029T0800Z-051029T1300Z/
GRANVILLE-VANCE-WARREN-FRANKLIN-NASH-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON...
LOUISBURG...NASHVILLE...RALEIGH...SMITHFIELD...WILSON...
ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON...
WADESBORO...ROCKINGHAM
1008 PM EDT FRI OCT 28 2005

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

UNDER CLEAR SKIES AND A CALM WIND...TEMPERATURES WILL FALL
OVERNIGHT TO BETWEEN 33 AND 37 DEGREES. THIS WILL ALLOW SCATTERED
FROST TO FORM...ESPECIALLY IN RURAL AND LOW LYING AREAS.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SCATTERED FROST
MAY DAMAGE ANY REMAINING CROPS OR PLANTS LEFT UNPROTECTED OR
UNHARVESTED. PEOPLE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS
SHOULD BE ALERT FOR THE POSSIBILITY OF SCATTERED FROST...
ESPECIALLY IN LOW LYING AREAS AND OPEN FIELDS.


$$

WSS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Oct 28, 2:40 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 28, 2:40 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
240 AM EDT FRI OCT 28 2005

.SHORT TERM (TODAY THROUGH MONDAY)...

TODAY THROUGH TONIGHT: AN UPPER JET DIVING SOUTHWARD FROM MI
CONTINUES TO INDUCE CLOUDINESS FROM SOUTHERN OH DOWN TO EASTERN
KY... EASTERN TN... AND SOUTHWEST VA... WHILE ANOTHER POCKET OF
POTENT UPPER DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE
DEPARTING SOUTHWESTERLY JET ON THE EAST SIDE OF THE VORTEX TO OUR
NORTH IS SUPPORTING A SURFACE LOW OFF THE SOUTHEAST COAST EAST OF
SAVANNAH. THE CLOUDS COMING INTO NORTHWEST NC SHOULD DISSIPATE THIS
MORNING AS THE MI JET WEAKENS AND PVA WANES. LIKEWISE AS THE MID
LEVEL TROUGH AXIS DROPS THROUGH NC THEN PUSHES EASTWARD AND OFFSHORE
THIS AFTERNOON THE JET TO OUR NORTHEAST AND ITS FORCING WILL EXIT.
BASED ON RADAR AND OBSERVATIONS THE NAM SEEMS TO BE DOING A SLIGHTLY
BETTER JOB THAN THE GFS WITH THE LOCATION OF MEASURABLE RAINFALL
THUS FAR OVERNIGHT BUT IT IS A LITTLE TOO DRY IN THE EASTERN
SANDHILLS. WHILE OBSERVED SURFACE FLOW IS ADVECTING DRIER AIR INTO
THE CENTRAL AND WESTERN CWA... IT IS WEAKLY CONFLUENT. THE FAR
SOUTHEAST AND EASTERN COUNTIES IN THE CWA WILL NEED A SHORT TERM
INCREASE IN RAIN COVERAGE THROUGH THE MORNING... BUT DONT SEE A
NEED TO EXTEND POPS ANY FARTHER WESTWARD WITH ONGOING PRECIP NOT
ABLE TO SURVIVE AS IT WORKS NORTHWESTWARD. CURRENT END TIME OF MID
AFTERNOON STILL LOOKS GOOD ALTHOUGH IT COULD GO AN HOUR OR SO EITHER
WAY. WITH FORECAST SOUNDINGS INDICATING CLOUDS REMAINING BROKEN OVER
MUCH OF THE AREA THROUGH EARLY AFTERNOON... HAVE TRIMMED MAX TEMPS A
BIT TO GO 54-61... COOLEST NORTHEAST. 925-850 MB DROP LIKE A ROCK
TONIGHT AND EXPECT WIDESPREAD LOW-MID 30S TONIGHT OVER ALL BUT THE
SOUTHEAST CWA. WHETHER OR NOT THE LOW LEVELS WILL DECOUPLE OVERNIGHT
IS THE BIG QUESTION. THE NAM AND GFS BOTH INDICATE THAT THIS WILL
OCCUR... SO WERE LOOKING AT ANOTHER FROST RISK OVER ALL BUT THE
SOUTHEAST. WILL ISSUE A FROST ADVISORY FOR THIS AREA. THIS WILL
EXCLUDE THE ENTIRE NORTHWEST PIEDMONT OVER TO ROXBORO AND DURHAM...
INCLUDING THE TRIAD AREA AND LEXINGTON TO ASHEBORO... WHERE
WIDESPREAD FREEZING TEMPS LAST NIGHT MEAN AN END TO THE GROWING
SEASON.

SATURDAY THROUGH MONDAY: STRONG HIGH PRESSURE BUILDS IN WITH QUICKLY
RISING HEIGHTS AND PROFOUND DRYING THROUGH THE COLUMN AS MID LEVEL
RIDGING MOVES IN FROM THE WEST BEHIND THE DEPARTING VORTEX. FORECAST
SOUNDINGS DEPICT MINOR MOISTURE SATURDAY BENEATH THE SUBSIDENCE
INVERSION ALOFT BUT THIS SHOULD RESULT IN NOTHING MORE THAN
SCATTERED FLAT AFTERNOON CUMULUS AT WORST. SUNDAY/MONDAY SKY COVER
IS EXPECTED TO BE 10% OR LESS. HIGHS 57-62 SATURDAY... THEN
THICKNESSES SUPPORT A 5-10 DEGREE JUMP IN HIGHS SUNDAY TO THE MID
60S TO NEAR 70... WITH ANOTHER RISE TO 69-75 MONDAY. MORNING LOWS
SATURDAY & SUNDAY SHOULD BE WELL BELOW NORMAL GIVEN THE EXPECTED
NEARLY CALM WINDS EACH NIGHT... AND CURRENT FORECASTS OF 33-38 AND
PATCHY FROST NORTH AND WEST LOOK FINE. MILDER MONDAY MORNING. -GIH

&&

.LONG TERM (MONDAY NIGHT THROUGH THURSDAY)...

NO MAJOR CHANGES. LATEST MEDIUM RANGE MODEL RUNS SHOW AN UPPER
TROUGH APPROACHING FROM THE WEST TUESDAY... ALTHOUGH THE DEGREE OF
MOISTURE RETURN IS IN QUESTION GIVEN THE SURFACE-925 MB RIDGING THAT
HOLDS ACROSS THE SOUTHEAST PRECEDING THE TROUGH. THE 00Z/28 CANADIAN
AND GFS BOTH CLOSE OFF AN UPPER VORTEX OVER TEXAS LATE TUESDAY AND
SHIFT IT EAST ALONG THE GULF COAST WEDNESDAY WITH THE 12Z/27 ECMWF
NOT FAR OFF... AND IF THIS OCCURS IT COULD GREATLY LIMIT ANY
RAINFALL IN NC WED/THU. BASED ON THIS UNCERTAINTY WILL MAINTAIN A
DRY FORECAST WITH PARTLY CLOUDY SKIES AND SEASONAL TEMPS. -GIH

&&

.AVIATION...

UPPER LEVEL TROF ROTATING SOUTHWEST OF THE AREA WILL MOVE ACROSS THE
REGION BY LATE MORNING. SCT TO BKN CLOUDS 5-8 THOUSAND FEET WILL
DISSIPATE FROM WEST TO EAST BY LATE MORNING/EARLY AFTERNOON. AFTER
18Z CIGS UNLIMITED AND VSBYS UNRESTRICTED. LIGHT AND VARIABLE WINDS
THIS MORNING WILL BECOME NORTHERLY AT 10 KTS AFTER 15Z. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FOR NCZ008>011-026>028-041>043-073>077-083-084 FROM 4
AM SATURDAY TO 9 AM SATURDAY.

&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, Oct 27, 5:00 AM EDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT THU OCT 27 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
500 AM EDT THU OCT 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED FROST WITH TEMPERATURES 32 TO 35 DEGREES WILL MODERATE
BACK INTO THE UPPER 50S TO LOWER 60S THIS AFTERNOON. OTHERWISE... NO
HAZARDOUS WEATHER IS FORECAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PWB

Nearby

Frost Advisories in North Carolina, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.